Cardiovascular disease (CVD), which is the number one cause of death in the United States,1 is strongly associated with hypercholesterolemia.2,3 Statin drugs (1-Hydroxy-3-methylglutaryl coenzyme A reductase inhibitors) have been found effective in improving CVD and reducing mortality rates in patients with hypercholesterolemia.4,5,6
However, despite these documented benefits, as many as one-fifth of patients discontinue the use of these agents,7,8,9 most commonly due to adverse events.10,11,12,13 An important question is whether it really is necessary for patients who have experienced adverse events to permanently discontinue statins, or whether it might be possible to reintroduce statins at a later time with more positive outcomes.
To investigate this question, Zhang and colleagues6 conducted a retrospective cohort study to investigate whether adverse events leading to discontinuation in patients undergoing statin treatment would reappear during rechallenge with a different or even the same statin agent.
The researchers analyzed the nine years of electronic medical records (EMRs) in 107, 835 adult patients who had received at least one statin prescription.
Definitions Used by the Researchers
- “Statin discontinuation” was defined as “either an explicit discontinuation noted in the EMR or the absence of statin prescription for at least 12 months.”
- “Long-term statin discontinuation” was defined as “having no active statin prescription at 12 months after the statin-related event or absence of any statin prescriptions for at least 12 months after the statin-related event.”
- “Statin rechallenge” was defined as “any documentation of a statin being started after statin discontinuation during the 12 months after the statin-related event.”
- “Statin-related events” were classified according to the terminology required by the U.S. Food and Drug Administration (FDA) to use when reporting adverse events.
The researchers reported that 18,778 (17.4%) of patients experienced a statin-related event during the study period. The most common types of events were myalgias or myopathies, affecting 27% of patients with statin-related events and 4.71% of all patients in the study. Memory problems affected 0.06% of study patients, and 0.006% of patients experienced rhabdomyolysis.